Heavy Snow, East Slopes of the Southern Cascades
- When
- December 29, 6:00 AM PST to December 30, 3:00 AM PST
- Where
- East Slopes of the Southern Cascades forecast zone
- Reported by
- Trained Spotter
A cold front brought heavy snow to areas near the Cascades. Snowfall amounts in inches included Appleton(7) and Snowden(9).
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
A cold front brought heavy snow to areas near the Cascades. Snowfall amounts in inches included Appleton(7) and Snowden(9).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 29, 4:00 AM PST, 2 hours earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
400 AM PST MON DEC 29 2008
UPDATED AVIATION DISCUSSION
.SHORT TERM...TODAY THROUGH TUESDAY...ANOTHER STRONG WEATHER SYSTEM
WILL MOVE ACROSS THE REGION TODAY. IMPRESSIVE SIGNATURE SEEN ON
WATER VAPOR WITH DARKENING REGION. SEVERAL CONCERNS FOR TODAY.
EXPECT INCREASING WINDS THIS AFTERNOON AND EVENING. STRONG VORTICITY
CENTER MOVES DIRECTLY OVER THE FORECAST AREA ALONG WITH COLD
ADVECTION AND STRONG WINDS ALOFT. THINK THIS WILL GENERATE A PERIOD
OF WINDY CONDITIONS FOR MOST LOCATIONS. HAVE ISSUED A WIND ADVISORY
FOR THE COLUMBIA BASIN. NEXT CONCERN WILL BE SNOWFALL IN THE
MOUNTAINS. COLD AIR MOVES IN BEHIND THE FRONT THIS AFTERNOON AND
SHOULD PRODUCE SIGNIFICANT ACCUMULATIONS OVER THE CASCADES AND
BLUES. HAVE SNOW ADVISORIES AND WARNINGS IN EFFECT TO COVER THESE
AREAS. THE BLUES COULD SEE A PERIOD OF HEAVY SNOW LATE AFTERNOON AND
EVENING AS THE VORT CENTER MOVES THROUGH WITH WESTERLY FLOW ALOFT.
THE PRECIPITATION AND WINDS WILL DIMINISH TONIGHT AS WEAK HIGH
PRESSURE BUILDS IN. NEXT SYSTEM WILL BE APPROACHING TUESDAY. WARM
ADVECTION PATTERN SETS UP WITH INCREASING CLOUDS THROUGH THE DAY.
HOWEVER PRECIPITATION WILL BE LIMITED...MOSTLY OVER THE MOUNTAINS. 94
.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY. A VERY ACTIVE WEATHER
PATTERN WILL CONTINUE THROUGH THE EXTENDED PERIOD. A STRONG COLD
FRONT TUESDAY NIGHT AND WEDNESDAY WILL RESULT IN MORE SNOW OVER THE
MOUNTAINS AND BREEZY TO WINDY CONDITIONS OVER MOST OF THE FORECAST
AREA. WINTER HIGHLIGHTS MAY BE NEEDED FOR THE CASCADE EAST SLOPES
OF WASHINGTON AND THE BLUE MOUNTAINS DUE TO A MOIST WESTERLY FLOW
ALOFT. A BRIEF BREAK IN THE PRECIPITATION AND WINDS IS EXPECTED ON
NEW YEARS DAY BEFORE THE NEXT STRONG SYSTEM ARRIVES THURSDAY NIGHT
AND FRIDAY. THE MAIN CONCERN WITH THIS SYSTEM WILL BE WINDS...AS
THIS COULD POTENTIALLY BE A HIGH WIND EVENT. MODELS SHOW A 130+ KNOT
JET RIGHT OVER THE FORECAST AREA AND A VERY TIGHT PRESSURE
GRADIENT. WILL HIGHLIGHT THE POTENTIAL FOR STRONG WINDS IN THE HWO.
A MOIST W-NW FLOW ALOFT WILL REMAIN OVER THE PACIFIC NW IN DAYS 5-7
FOR OCCASIONAL SNOW (RAIN/SNOW MIX AT THE LOWEST ELEVATIONS).
JOHNSON
&&
.AVIATION...12Z TAFS. A BAND OF PRECIPITATION CURRENTLY EXTENDS FROM
RITZVILLE TO SW OREGON...AS SEEN ON DOPPLER RADAR. CIGS AND VSBYS
HAVE LOWERED TO MVFR IN SOME AREAS...AND THE VSBY IS CURRENTLY IFR
AT KPDT. STRATIFORM PRECIPITATION WILL CONTINUE OVER MOST OF THE
TAF SITES THROUGH LATE MORNING OR EARLY AFTERNOON WITH OCCASIONAL
MVFR OR IFR CONDITIONS. ALTHOUGH CONDITIONS WILL IMPROVE WITH THE
PASSAGE OF A COLD FRONT...WINDS WILL INCREASE TO AROUND 15-25
KNOTS. THE STRONGEST WINDS WILL BE AT KDLS, KPSC, KALW, AND KPDT.
WINDS WILL DECREASE AFTER 03Z. JOHNSON
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 43 31 40 33 / 80 30 10 60
ALW 44 33 40 34 / 80 30 10 60
PSC 40 30 37 31 / 60 20 10 50
YKM 35 22 33 24 / 60 20 10 60
HRI 43 31 39 32 / 70 20 10 50
ELN 33 21 30 26 / 70 20 10 70
RDM 43 23 39 26 / 60 30 10 50
LGD 41 28 34 31 / 80 50 10 70
GCD 44 27 40 30 / 70 40 10 60
DLS 41 33 38 31 / 80 40 20 60
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY FROM NOON TODAY TO 10 PM PST THIS EVENING FOR
ORZ044-501.
WINTER WEATHER ADVISORY UNTIL 4 AM PST TUESDAY FOR ORZ502-503.
WINTER STORM WARNING UNTIL 4 AM PST TUESDAY FOR ORZ043.
WA...WIND ADVISORY FROM NOON TODAY TO 10 PM PST THIS EVENING FOR
WAZ028-029.
WINTER WEATHER ADVISORY UNTIL 4 AM PST TUESDAY FOR WAZ030.
WINTER STORM WARNING UNTIL 4 AM PST TUESDAY FOR WAZ501.
&&
TI:RGY
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
94/85/85HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
510 AM PST MON DEC 29 2008
ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-301300-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
500 AM PST MON DEC 29 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
SNOW
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, NORTHWEST
BLUE MOUNTAINS, CENTRAL OREGON, NORTHERN BLUE MOUNTAINS OF
OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON
STRONG WIND
LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE
MOUNTAINS OF WASHINGTON, LOWER COLUMBIA BASIN OF OREGON,
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON
A COLD FRONT WILL MOVE ACROSS THE AREA TODAY. THIS WILL PRODUCE
STRONG WINDS IN SOME LOCATIONS THIS AFTERNOON AND EVENING. HEAVY
SNOW IS POSSIBLE IN THE MOUNTAINS ESPECIALLY THE CASCADES AND BLUES.
SEE PRODUCTS PDXWSWPDT AND PDXNPWPDT FOR DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
STRONG WIND FRIDAY
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA
COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
BASIN, OCHOCO-JOHN DAY HIGHLANDS
A STORM WILL MOVE ACROSS THE REGION TUESDAY NIGHT/WEDNESDAY AND
AGAIN ON THURSDAY/FRIDAY. THE SECOND STORM COULD PRODUCE STRONG
WINDS. THE ACTIVE WEATHER PATTERN WILL CONTINUE TO PRODUCE PERIODS
OF RAIN AND SNOW THROUGH THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141115.